Alert archive / Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 187, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jun 9, 2011, 3:04 PM EDT for Dickenson County, Virginia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2011, 3:04 PM EDT (19:04 UTC)
- Expired
- Jun 9, 2011, 3:35 PM EDT
- In force
- 31 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
County Dickenson County, VA
The radar
The Jackson,KY radar (KJKL), 100 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 12:53 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.1 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1252 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1489 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
352
WUUS51 KRLX 091904
SVRRLX
VAC051-091945-
/O.NEW.KRLX.SV.W.0187.110609T1904Z-110609T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
304 PM EDT THU JUN 9 2011
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DICKENSON COUNTY IN VIRGINIA...
THIS INCLUDES THE CITY OF CLINTWOOD...
* UNTIL 345 PM EDT
* AT 255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
CLINTWOOD...AND MOVING SOUTHEAST AT 15 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CLINTWOOD AND TRAMMEL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR CENTRAL KENTUCKY AND SOUTHEAST OHIO AND CENTRAL
VIRGINIA AND CENTRAL WEST VIRGINIA.
&&
LAT...LON 3698 8238 3698 8241 3703 8249 3713 8255
3717 8256 3722 8253 3723 8249 3708 8215
3699 8224 3699 8229 3695 8236
TIME...MOT...LOC 1904Z 301DEG 11KT 3708 8248
$$
192 follow-up statements
629
WWUS51 KRLX 091926
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
326 PM EDT THU JUN 9 2011
VAC051-091945-
/O.CON.KRLX.SV.W.0187.000000T0000Z-110609T1945Z/
DICKENSON VA-
326 PM EDT THU JUN 9 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR WESTERN DICKENSON COUNTY...
AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SMALL CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH. THESE STORMS WERE LOCATED NEAR NORA...OR 7 MILES SOUTH OF
CLINTWOOD...AND ANOTHER NEAR THE WESTERN TIP OF DICKENSON
COUNTY...MOVING SOUTHEAST AT 15 MPH.
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR CENTRAL KENTUCKY AND SOUTHEAST OHIO AND CENTRAL
VIRGINIA AND CENTRAL WEST VIRGINIA.
&&
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3695 8236 3698 8238 3698 8241 3703 8249
3713 8255 3717 8256 3722 8253 3723 8249
3716 8233
TIME...MOT...LOC 1925Z 301DEG 11KT 3705 8241
$$
19919
WWUS51 KRLX 091935
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
335 PM EDT THU JUN 9 2011
VAC051-091945-
/O.CAN.KRLX.SV.W.0187.000000T0000Z-110609T1945Z/
DICKENSON VA-
335 PM EDT THU JUN 9 2011
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN DICKENSON COUNTY IS
CANCELLED...
THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN CANCELLED. HOWEVER...GUSTY WINDS AND
PEA SIZE HAIL ARE STILL POSSIBLE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR CENTRAL KENTUCKY AND SOUTHEAST OHIO AND CENTRAL
VIRGINIA AND CENTRAL WEST VIRGINIA.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3695 8236 3698 8238 3698 8241 3703 8249
3713 8255 3717 8256 3722 8253 3723 8249
3716 8233
TIME...MOT...LOC 1935Z 301DEG 11KT 3703 8238
$$
24What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:30 PM EDT, 34 minutes earlier.
Area forecast discussion, Jun 9, 2:30 PM EDT, 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 230 PM EDT THU JUN 9 2011 .SYNOPSIS... HOT WITH THUNDERSTORMS TODAY. COLD FRONT BRINGS STORM CHANCES FRIDAY THROUGH SATURDAY. COOLER AND DRIER WITH HIGH PRESSURE SUNDAY THROUGH EARLY NEXT WEEK. && .NEAR TERM /THROUGH FRIDAY/... CU IS FINALLY BEGINNING TO DEVELOP ACROSS THE CWA...HOWEVER THE STORMS ARE STILL STRUGGLING TO GET GOING. A NEW BOUNDARY HAS FORMED IN OHIO...AND THE THINKING IS THAT THE BOUNDARY WILL SINK SOUTHEAST INTO OUR CWA AND TRIGGER CONVECTION. IN ADDITION...ISOLATED UNORGANIZED CONVECTION COULD DEVELOP ANYWHERE IN THE CWA GIVEN THE HIGHLY UNSTABLE ENVIRONMENT WE ARE IN. ANY STORM THAT DEVELOPS MAY PRODUCE HEAVY RAIN AND GUSTY WINDS. STORMS WILL DIE OFF OVERNIGHT AS THE ENVIRONMENT STABALIZES. A COLD FRONT WILL SWING SOUTH OVERNIGHT LEADING TO RAIN SHOWERS AND THUNDERSTORMS TOMORROW FOR MUCH OF THE CWA. FOR TEMPS...LEANING TOWARD THE MET WITH A FEW TWEAKS. MILD TONIGHT WITH TEMPS TOMORROW IN THE UPPER 80S. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/... MODELS INDICATE A STALLED FRONT WILL BE LOCATED ACROSS THE NORTHERN PART OF OUR AREA ON FRIDAY. THIS FRONT SHOULD LIFT NORTH AS A WARM FRONT FRIDAY NIGHT. THE BEST CHANCE FOR CONVECTION FRIDAY AND FRIDAY NIGHT WILL BE ACROSS THE NORTH...ALTHOUGH LESS ORGANIZED CONVECTION IS EXPECTED IN THE SOUTH WHERE WARM AND HUMID CONDITIONS WILL PREVAIL. BY SATURDAY...THE REGION SHOULD BE FIRMLY LOCATED IN THE WARM SECTOR. HOWEVER...A COLD FRONT WILL APPROACH THE AREA FROM THE NORTHWEST LATE. AS A RESULT...EXPECT THUNDERSTORM CHANCES SHOULD BE GREATEST ACROSS THE NORTHWEST COUNTIES...WITH A CHANCE OF THUNDERSTORMS JUST ABOUT ANYWHERE. THE COLD FRONT WILL PUSH SOUTHEAST SATURDAY NIGHT INTO SUNDAY. THERE ARE MINOR DIFFERENCES IN THE TIMING OF THE FRONT. HOWEVER, THE CONSENSUS OF THE MODELS WOULD INDICATE THE FRONT WILL PUSH INTO OUR SOUTHEAST OHIO COUNTIES BEFORE 06Z SUNDAY...AND THEN EXIT TO OUR SOUTHEAST BY 15Z SUNDAY. EXPECT THUNDERSTORMS CHANCES TO END EARLY SUNDAY AS THE FRONT EXITS. HAVE HELD ONTO SMALL POPS FOR MOUNTAIN SHOWERS INTO SUNDAY AFTERNOON. LATEST GUIDANCE FOR HIGHS FRIDAY AND SATURDAY IS WARMER THAN NUMBERS FROM PREVIOUS FORECAST. THIS IS BELIEVABLE...ESPECIALLY ON SATURDAY...SO HAVE TWEAKED NUMBERS UPWARDS TO REFLECT THIS TREND. BASED ON LATEST GUIDANCE...LOWS FROM EARLIER FORECAST LOOK GOOD AND WERE TWEAKED. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... MUCH COOLER AND DRIER AIR UNDER CANADIAN HIGH PRESSURE IS EXPECTED FOR SUNDAY NIGHT THROUGH EARLY NEXT WEEK...NEAR NORMAL TEMPERATURES. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... CU FIELD IS BEGINNING TO DEVELOP NOW...BUT EXPECTING CEILINGS TO REMAIN VFR AS CLOUD COVER INCREASES. SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING. WHILE CB IS IN EVERY TAF...ONLY HAVE A TEMPO GROUPS WITH TSRA AND MVFR VISBYS FOR PKB AND HTS. TSTORMS WILL DIE OFF TONIGHT...BUT RAIN AND STORMS WILL RETURN TOMORROW AS A COLD FRONT DIPS SOUTH INTO THE AREA. FOR FOG TONIGHT...HAVE ALL BUT BKW DEVELOPING MVFR FOG AFTER 04Z. IFR FOG WILL DEVELOP AFTER 06Z AT EKN...WITH A RETURN TO VFR CONDITIONS BY 12 OR 13Z AS USUAL. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY... FORECAST CONFIDENCE: MEDIUM. ALTERNATE SCENARIOS: TIMING AND EXTENT OF THUNDERSTORM DEVELOPMENT MAY VARY. ALSO AREAS THAT SEE RAIN LATER THIS AFTERNOON MAY DEVELOP MORE FOG THAN FORECASTED. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H M M HTS CONSISTENCY H H H H H H H H H H M M BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H M M PKB CONSISTENCY H H H H H H H H H H M M CKB CONSISTENCY H H H H H H H H H H M M AFTER 18Z FRIDAY... NO WIDESPREAD IFR CONDITIONS EXPECTED. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...JSH/JEE/RPY NEAR TERM...JEE SHORT TERM...JSH LONG TERM...JMV AVIATION...JEE
Hazardous weather outlook, Jun 9, 1:01 PM EDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 101 PM EDT THU JUN 9 2011 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-101715- GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON- VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-WOOD- PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE- DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON- TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR- BARBOUR-POCAHONTAS-RANDOLPH- 101 PM EDT THU JUN 9 2011 ...SEVERE THUNDERSTORM WATCH 451 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 4:32 PM EDT | Special Weather Statement | RLX | Buchanan | 58 min |
| Jun 9, 4:53 PM EDT | Flash Flood Warning | RLX | Buchanan | 3 hr |
| Jun 9, 4:55 PM EDT | Flash Flood Watch | RLX | Buchanan, Dickenson | 3 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.